Texas, 2019

Damaging Wind in Texas, July 6, 2019

July 6, 2019 · NWS LUB · 1 event in 1 county or zone

Widely scattered thunderstorms developed on the afternoon of the sixth across the South Plains. One of these storms became severe producing a severe wind gust to 60 mph at a Texas Tech University West Texas mesonet site near Sundown in Cochran County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widely scattered thunderstorms developed on the afternoon of the sixth across the South Plains. One of these storms became severe producing a severe wind gust to 60 mph at a Texas Tech University West Texas mesonet site near Sundown in Cochran County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 6, 5:14 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 6, 5:14 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
614 PM CDT Sat Jul 6 2019

.AVIATION...
A weak outflow boundary moving through the region early this
evening may initiate isolated thunderstorms at KLBB or KPVW but
chances and coverage will be too low to mention in the TAF at the
moment. Better chances of scattered thunderstorms will exist on
Sunday afternoon at all TAF sites. However, there is high
uncertainty on coverage of thunderstorm activity this far out in
the forecast. With moist air in place, there is a low chance of
MVFR CIGS at KLBB and KPVW early Sunday morning.

&&

.PREV DISCUSSION... /issued 254 PM CDT Sat Jul 6 2019/

DISCUSSION...
Morning convection set off an outflow boundary which is now situated
across the Permian Basin eastward to the deep Rolling Plains.
Another boundary has slowly been sinking southward out of the TX
Panhandle, and as of 19Z was draped across the northern tier of
counties in the Lubbock forecast area. The southern boundary is
already serving as a focal point for afternoon convection, and the
northern boundary is expected to do the same as it sinks into
moisture-rich air with surface Td in the upper 50s to lower 60s. Mid-
level moisture also shows to be present on sounding analysis...in
fact, moisture will be somewhat plentiful the next few days before
the ridge can figure itself out. PWATs are in excess of 1", somewhat
of an oddity for this point in the summer. Several weakness in the
ridge will serve to give us chances of precip through Monday,
especially one coming out of Mexico on Monday. This one could serve
as our last major precip chance for a few days. Models have once
again split on the decision of a clean or dirty ridge. An upper
trough moving out of British Columbia seems to have them in a pickle
as it deepens across the northern tier of states; however, they
agree the dryline will push well east of the area on Tuesday and
remain there through at least Wednesday. Models hint at another
pattern of disturbed weather towards the end of the week as moisture
may have a chance to slip around the western edge of the high once
again.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jul 6, 8:06 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
906 PM CDT Sat Jul 6 2019

TXZ021>044-071415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
906 PM CDT Sat Jul 6 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Pockets of very heavy rain will result in flooding tonight. A few
strong or briefly severe thunderstorms also will result in wind
gusts approaching 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A risk of isolated strong to severe thunderstorms will exist on
Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
July 6, 8:10 PM CST
Where
Cochran County, 14.58 mi S of Whiteface
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.389, -102.610

A Texas Tech University West Texas mesonet site near Sundown measured a wind gust to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834553.